13. “After my cardioversion, my doctor kept me on Coumadin for a month. Why is that required? They mentioned something about a “stunned atrium. What is that?”
A “stunned atrium” is medically defined as a “state of temporary mechanical atrial dysfunction with preserved bioelectrical function.” In non-medical terms your heart doesn’t contract properly even though it is getting the right electrical and chemical signals to contract.
This can happen after an electrical cardioversion and is why the left atrium and, in particular, the Left Atrial Appendage tend to develop clots after an electrical cardioversion. The left atrium, and especially the Left Atrial Appendage, is “stunned” after the electrical shock and may not contract and pump out properly.
Clots can develop and be released when the LAA starts to contract again. That’s why you need to be on a blood thinner like Coumadin (generic name: warfarin) for a month after your electrical cardioversion.
Thanks to David Mobley for this question.
Dabek, J. et al. Cardioversion and atrial stunning. Pol Merkur Lekarski. 2007 Mar;22(129):224-8. PMID: 17682682 (PubMed – indexed for MEDLINE)
Grimm RA et al. Impact of electrical cardioversion for atrial fibrillation on left atrial appendage function and spontaneous echo contrast: characterization by simultaneous transesophageal echocardiography. J Am Coll Cardiol. 1993 Nov 1;22(5):1359-66. PMID 8227792
Return to FAQ Drug Therapies